Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 211, NWS Kansas City, MO

August 19, 1998Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 19, 1998, 5:40 PM CDT for Johnson County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 19, 1998, 5:40 PM CDT (22:40 UTC)
Expired
Aug 19, 1998, 6:30 PM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 28 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSTL 192240 RRA
SVRMCI
MOC101-192330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
540 PM CDT WED AUG 19 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     JOHNSON COUNTY IN MISSOURI

* UNTIL 630 PM CDT

* AT 540 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF CHILHOWEE...OR ABOUT 8
  MILES SOUTHWEST OF WARRENSBURG...MOVING WEST AT 15 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     5 MILES NORTH OF CHILHOWEE AT 540 PM CDT
     NEAR HOLDEN AT 600 PM CDT
     3 MILES NORTH OF LA TOUR AT 620 PM CDT

AT 517 PM NICKEL SIZE HAIL WAS REPORTED IN WARRENSBURG.

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO ONE INCH IN 
DIAMETER...AND WIND GUSTS UP TO 60 MPH. FOR YOUR SAFETY...MOVE 
INDOORS...AND STAY AWAY FROM WINDOWS.

LAT...LON 3890 9413 3857 9411 3858 9366 3894 9367

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:20 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 19, 2:20 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CDT WED AUG 19 1998

MAIN FORECAST PROBLEM IS ONCE AGAIN THE HEAT NEXT COUPLE OF DAYS AS
UPR RDG REMAINS IN PLACE THROUGH FRIDAY. PERSISTENCE BEST TEMP FCST
NEXT COUPLE OF DAYS...ALTHOUGH TEMPS MAY COOL ONE OR TWO DEGREES
FRIDAY AS H8-H7 THICKNESSES DROP SLIGHTLY.

AFTN TEMPS AND DIURNAL DWPT RISES SHOULD PUSH HEAT INDICES AGAIN TO
AROUND 105 FOR  A FEW HOURS DURING THE AFTN ON THURS/FRI. WITH WK
WNDS AT NGT AND CLR SKIES...TEMPS AND HEAT INDICES WILL LIKELY AGAIN
FALL COMFORTABLY BLO 80. AS A RESULT...DO NOT PLAN TO ISSUE HEAT
ADVISORY.

COMPROMISE IN FAN/FWC GUID LOOKS GOOD FOR THURS...BUT GUIDANCE LOOKS
A LITTLE TOO COOL ON FRIDAY.

THE EXTENDED PERIOD OFFERS SOME HOPE. MRF/ECMWF/UKMET ALL AGREE THAT
RDG TO MIGRATE BACK WEST WITH NWLY FLO SHRTWS BRUSHING AREA. CD
FRONT ASSOCIATED WITH SUNDAY SHRTWV MAY BRING CHC OF PRECIP.

KS...NONE.
MO...NONE.

DB

In the hours before

Special weather statement, Aug 19, 1:00 PM CDT, 4 hours 40 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT WED AUG 19 1998

FORECAST: NO SEVERE WEATHER IS EXPECTED THROUGH TONIGHT.

NOTE...BY LATE THIS AFTERNOON...TEMPERATURE READINGS ARE EXPECTED TO
BE IN THE 90 TO 95 DEGREE RANGE AT MOST LOCATIONS ACROSS THE OUTLOOK
AREA. THESE TEMPERATURES...COMBINED WITH THE HUMIDITY...WILL PRODUCE
HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES...EXCEPT IN DOWNTOWN
KANSAS CITY WHERE THE HEAT INDEX WILL APPROACH 110 DEGREES.

DB
Special weather statement, Aug 19, 1:00 PM CDT, 4 hours 40 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT WED AUG 19 1998

FORECAST: NO SEVERE WEATHER IS EXPECTED THROUGH TONIGHT.

NOTE...BY LATE THIS AFTERNOON...TEMPERATURE READINGS ARE EXPECTED TO
BE IN THE 90 TO 95 DEGREE RANGE AT MOST LOCATIONS ACROSS THE OUTLOOK
AREA. THESE TEMPERATURES...COMBINED WITH THE HUMIDITY...WILL PRODUCE
HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES...EXCEPT IN DOWNTOWN
KANSAS CITY WHERE THE HEAT INDEX WILL APPROACH 110 DEGREES.

DB

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.